Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Have thyroiditis and high cortisol levels in blood, taking levothyroxine. Thyroglobab and thyroid peroxidase are high. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 660 Questions
I have Hashimotos thyroiditis, and very high cortisol levels in my blood. I am under care of my Ob/Gyn and take Levothyroxine...which seems to have helped somewhat. But thyroglobab still too high (1166) and thyroid peroxidase antibodies too high (405). (I had a thyroid ultrasound and was told it was fine)... Also, cortisol level is troubling. I feel hyper on-edge, and have trouble trying to lose weight. I have had blood draws every 3 months to monitor cortisol. I am in my late 50's, and take HRT also.
Posted Wed, 18 Sep 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Minal Mohit 12 hours later
Brief Answer:
Need pituitary and adrenal work up.

Detailed Answer:

As you have specified that you have Hashimotos thyroiditis for which you are taking levothryoxine and you are feeling good with it, so we will not discuss that part much, though I would have liked to know your present thyroid balance.

High cortisol levels can have three important reasons, 1. coming from pituitary, 2. coming from adrenals and 3. steroids being given from outside.

High cortisol have its implications like obesity, purple stretch marks, hypertension, high blood sugars, osteoporosis etc., but you have not mentioned anything other than having trouble losing weight. You are also on HRT which also contributes to weight gain.

So now coming to your query, you need to know the source of your high cortisol. For this you need MRI brain for pituitary with contrast, if that is normal, MRI abdomen for adrenals. But before that check your ACTH levels to see if the source is pituitary or not. Check all the medicines you are taking, to find out if you are taking steroids from outside.

Above answer was peer-reviewed by
Follow-up: Have thyroiditis and high cortisol levels in blood, taking levothyroxine. Thyroglobab and thyroid peroxidase are high. Suggest? 7 hours later
Further information, if this helps...blood lab results from 5/24/13: TSH: 2.3, cortisol AM: 33.5, progesterone: 15.90, estradiol: 37.7. (I had another blood test this week, but too early for results.)
My OB/GYN has treated me with hydrocortisone 10 mg, (once daily) a compound oil, which she has said is to try to reduce cortisol level. I was on it for 3 months before the May blood test. I am still on it. Is it a steroid that you are referring to, which could be making cortisol level worse??
I am also on Progesterone 300 mg, and Estradiol 1 mg. (partially to remedy severe constipation, which it did well.) (Do these inhibit weight loss/ I thought menopause, and lack of female hormones inhibits weight loss??)
I have severe anxiety (cortisol related?) to the point where I had a panic attack when I was driving on an unfamiliar highway, and found myself driving up a high hill, and having to cross a bridge high over a wide river. (Heart pounding, feeling weak, desperate to find a way to get off highway.) I have been very concerned/anxious over smaller bridges since then.
I assume that I should find a good endocrinologist. Any recommendations as to how to do that? I live near Milwaukee (WI.)
Thanks for your help!!
Answered by Dr. Minal Mohit 21 hours later
Brief Answer:
Iatrogenic hypercortisolism

Detailed Answer:
Dear XXXXXXX , I have already answered this follow up query, twice before. once from my i phone then from my desktop. why it did not reach you i don't know. anyways, the reason for your high cortisol is drug induced. and your weight gain is also drug induced. Your TSH is normal.

As to your endocrinologist in Miwaukee, you could try this link.

There are reviews written by our users about doctors in our listing, those can guide you for a better doctor. You can search for a doctor in your area. WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Have thyroiditis and high cortisol levels in blood, taking levothyroxine. Thyroglobab and thyroid peroxidase are high. Suggest? 1 hour later
Please be specific: You said my high cortisol is drug you mean the Hydrocortisone oil compound (20mg daily) is the drug increasing cortisol level in my blood? (MY Ob/Gyn prescribed it to reduce the already high cortisol level in my blood. )

Are both Estradiol and Progesterone making it hard to lose weight? Are either contributing to high cortisol level in blood? Or is the hydrocortisone also a contributor to weight gain?
What does "lactrogenic hypercortisolism" mean? (any lactose/milk reference? I am indeed lactose intolerant, and have to take lactase pills when I eat milk products.)
Thanks again.
Answered by Dr. Minal Mohit 22 hours later
Brief Answer:
hormone replacement therapy is what you are on.

Detailed Answer:
Dear XXXXXXX yes you got it right.

Hydrocortisone that you are taking, whether it is oil formulation or tablet, taken orally will raise your blood cortisol levels. Drug induced high cortisol is known as "iatrogenic hypercortisolism".

Cortisol or Hydrocortisone does make you gain weight as well.
Estradiol and progesterone do make you gain weight but they do not contribute to high cortisol levels. I think I have answered most of your queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor